Flood, Sw & Sc Elko
- When
- May 15, 9:00 AM PST to May 31, 11:59 PM PST
- Where
- Sw & Sc Elko forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
A much above normal snowpack combined with a very wet spring caused many streams and rivers to rise above flood stage. The Humboldt River went above flood stage from Deeth to Carlin in Elko county and along its stretch in Humboldt county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A much above normal snowpack combined with a very wet spring caused many streams and rivers to rise above flood stage. The Humboldt River went above flood stage from Deeth to Carlin in Elko county and along its stretch in Humboldt county. Lowland flooding occurred near the river. Some streets along the Humboldt River in Elko and Winnemucca were flooded. In Deeth many roads were impassable due to high water. Both the Bruneau and Owyhee Rivers had moderate lowland flooding along their reaches. Minor flooding also occurred along Lamoille creek in the town of Lamoille. Flooding along the Jarbidge River washed out two bridges near the town of Jarbidge closing off access to the town. In White Pine county some rural roads were washed out by flood waters as many streams went above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 15, 1:29 AM PST, 7 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 229 AM PDT SUN MAY 15 2005 .SYNOPSIS...HIGH PRESSURE WILL LINGER OVER THE GREAT BASIN TODAY WITH ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON. A LOW PRESSURE SYSTEM WILL BEGIN TO MOVE ACROSS NEVADA TONIGHT BRINGING UNSETTLED WEATHER TO THE GREAT BASIN. THIS WILL BE THE FIRST IN A SERIES OF LOW PRESSURE SYSTEMS TO MOVE THROUGH MID-WEEK...WITH A RETURN TO DRIER AND WARMER CONDITIONS LATE NEXT WEEK. && .SHORT TERM...RIDGE AXIS SLIDING OVER CWA TODAY. WITH TEMPERATURES REACHING NEAR 80 DEGREES IN SOME AREAS AND LIS REACHING NEAR ZERO EXPECT ISOLATED LATE AFTN TSTMS TO DEVELOP...MAINLY EASTERN ZONES. AS TROF AXIS MOVES ALONG CA COAST TONIGHT...CWA BECOMES UNDER INFLUENCE OF RIGHT REAR QUAD OF 80 KNOT 300MB JET. MODELS FORECASTING GOOD QFP AMOUNTS OVER ELKO COUNTY BY 12Z SO HAVE BUMPED POPS. SNOW LEVELS AROUND 8000 FEET SO NO SNOW HIGHLIGHTS. WITH ADDED PCPN...EXPECT INCREASE RIVER FLOWS IN A COUPLE OF DAYS. STRONG DYNAMICS ASSOCIATED WITH TROF AXIS MOVING ACROSS NEVADA MONDAY SO HAVE BUMPED POPS TO LIKELY MOST AREAS. IN ADDITION...GOOD 300/700MB DIVERGENT/CONVERGENT COUPLET ASSOCIATED WITH 120 KNOT JET ON BACKSIDE OF UPPER LOW. THEREFORE...WILL CONTINUE FLOOD WATCH FOR CENTRAL NV. HARMER .LONG TERM...GFS CONTINUES TO SHOW QPF OVER NRN NV MID TO LATE WEEK. THINK THIS IS MOSTLY OVER DONE WITH LEFT FRONT OF U/L JET OVER THE REGION EARLY IN THE PERIOD AND ONLY WEAK S/W ENERGY THROUGH UPPER FLOW...LEFT CHANCE POPS IN HUMBOLDT COUNTY...WHILE CONTINUING TO LOWER OVERALL POPS SLIGHTLY. BY LATE IN THE WEEK MODELS CONTINUE TO AMP TROUGH AND PUSH SYSTEM FARTHER NORTH...THIS ALSO TENDS TO SUGGEST DRIER CONDITIONS ACROSS THE STATE...EVEN WITH U/L TROUGH OVER NV ON FRIDAY...ESPECIALLY AS MODELS SHOWING SYSTEM LARGELY UNORGANIZED. ECMWF AND GFS STILL DISAGREE ON STRENGTH OF RIDGING NEXT WEEKEND WITH GFS SHOWING A MORE AMPLIFIED PATTERN...EITHER WAY...LOOKING AT DRY AND WARM CONDITIONS OVER THE GREAT BASIN. LIEBL && .LKN WATCHES/WARNINGS/ADVISORIES... ...FLOOD WARNING IN EFFECT FOR THE HUMBOLDT RIVER FROM DEETH IN ELKO COUNTY TO WINNEMUCCA UNTIL FURTHER NOTICE. ...FLOOD WARNING FOR SMALL STREAMS IN NRN NV UNTIL FURTHER NOTICE. ...FLOOD WATCH IN EFFECT THROUGH MONDAY NIGHT FOR CENTRAL NV. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 502 AM PDT SUN MAY 15 2005 NVZ030>034-036-161200- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- 502 AM PDT SUN MAY 15 2005 THIS OUTLOOK IS FOR NORTHERN NEVADA .DAY ONE...TODAY AND TONIGHT RIVERS AND SMALL STREAMS WILL REMAIN AT OR NEAR FLOOD STAGE. FLOOD WARNINGS REMAINS IN EFFECT FOR NORTHERN NEVADA. PLEASE REFER TO THE LATEST FLOOD STATEMENT...RNOFLSLKN OR WGUS85 KLKN FOR FURTHER DETAILS FOR A LIST OF RIVER AND STREAM STAGES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WARMER TEMPERATURES TODAY WILL MELT HEAVY SNOWPACK AT HIGHER ELEVATIONS AND CONTINUE THE FLOOD THREAT. FLOOD WARNINGS FOR SMALL STREAMS AND RIVERS REMAINS IN EFFECT UNTIL FURTHER NOTICE. REFER TO THE LATEST FLOOD STATEMENT...RNOFLSLKN OR WGUS85 KLKN FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ013-035-037-161200- NORTHERN NYE COUNTY-SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- WHITE PINE COUNTY- 502 AM PDT SUN MAY 15 2005 THIS OUTLOOK IS FOR CENTRAL NEVADA .DAY ONE...TODAY AND TONIGHT TEMPERATURES WILL WARM AND INCREASE THE FLOOD THREAT. A FLOOD WATCH REMAINS IN EFFECT FOR EAST CENTRAL NEVADA THROUGH MONDAY. REFER TO THE LATEST STATEMENT...RNOFFALKN OR WGUS65 KLKN FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WARMER TEMPERATURES WILL MELT HEAVY SNOWPACK AT HIGHER ELEVATIONS. THIS WILL INCREASE THE RISK OF FLOODING ON RIVERS AND SMALL STREAMS ACROSS EAST CENTRAL NEVADA. THEREFORE...THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY. SEE RNOFFALKN OR WGUS65 KLKN FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HARMER
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450866, 5450867, 5450865, 5450864, 5450863.